Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Topeka, KS

April 30, 2004Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 30, 2004, 9:42 AM CDT for Jefferson County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 9:42 AM CDT (14:42 UTC)
Expired
Apr 30, 2004, 11:45 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 301442
FFWTOP
KSC087-301645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
942 AM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 1145 AM CDT

* AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR GRANTVILLE...OR ABOUT 9
  MILES NORTHEAST OF TOPEKA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERRY
  WILLIAMSTOWN
  PERRY LAKE
  OZAWKIE
  OSKALOOSA
  VALLEY FALLS
  MCLOUTH
  WINCHESTER
  NORTONVILLE

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3936 9519 3922 9518 3906 9518 3906 9557
          3933 9558 3940 9555 3941 9534 3941 9524

$$
2 follow-up statements
000 
WGUS73 KTOP 301543
FFSTOP
KSC087-301645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 AM CDT FRI APR 30 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 AM CDT FOR JEFFERSON
COUNTY...

AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW THUNDERSTORMS MOVING ACROSS THE AREA...SOME WITH LOCALLY 
HEAVY RAINFALL.  RADAR ESTIMATES FOR THE 3 HOUR PERIOD ENDING AT 
1030 AM INDICATED RAINFALL AMOUNTS OF BETWEEN 1 TO 2 INCHES IN SOME 
SPOTS. 

RADAR TRENDS INDICATE THE RAINFALL WILL BE DIMINISHING OR ENDING 
ACROSS THE AREA HOWEVER THERE WILL BE SOME LAG TIME BETWEEN ENDING 
OF THE RAINFALL AND STREAM RESPONSES. 

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3936 9519 3922 9518 3906 9518 3906 9557
          3933 9558 3940 9555 3941 9534 3941 9524

$$
PF
000 
WGUS73 KTOP 301645
FFSTOP
KSC087-301655-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1145 AM CDT FRI APR 30 2004

...THE FLASH FLOOD WARNING FOR JEFFERSON COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

WITH THE HEAVY RAINFALL ENDING ACROSS THE AREA...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.  

SCATTERED THUNDERSTORMS WILL STILL BE FOUND ACROSS THE AREA THROUGH 
THE AFTERNOON HOURS.  LOCALLY HEAVY RAINFALL IS STILL POSSIBLE WITH 
SOME OF THESE STORMS.  GIVEN THAT THE GROUND IS SATURATED IN SOME 
SPOTS...MOTORISTS SHOULD BE ALERT FOR WATER FLOWING ACROSS ROADWAYS.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER 
MAY BE VERY DEEP. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3936 9519 3922 9518 3906 9518 3906 9557
          3933 9558 3940 9555 3941 9534 3941 9524

$$

PF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 4:10 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Apr 30, 4:10 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 AM CDT FRI APR 30 2004

.DISCUSSION...
MAIN FORECAST CONCERNS CONTINUE TO BE TEMPERATURES INTO NEXT WEEK
AND PRECIP CHANCES THROUGH SATURDAY MORNING.

WATER VAPOR SHOWING UPPER LOW STILL SPINNING OVER THE DESERT
SOUTHWEST WITH INITIAL STRONGER VORT LOBE ROTATING NORTHEAST FROM
THE LOW ACROSS WEST TX AND EASTERN CO AND IS HELPING TO GENERATE
CONVECTION IN THESE AREAS. IT IS ALSO ALLOWING FOR GOOD ISENTROPIC
LIFT OUT AHEAD OF IT ACROSS OK AND KS. THIS SHOULD CONTINUE THROUGH
MUCH OF THE MORNING. SFC COLD FRONT HAS SLIPPED SOUTH THROUGH AL BUT
THE FAR SOUTHEAST CWA AND SHOULD GRADUALLY SINK SOUTHEAST ACROSS THE
REMAINDER OF THE CWA THIS MORNING. IR SATELLITE SHOWING PLUME OF
CLOUDS FROM DEEP CONVECTION WITHIN BETTER INSTABILITY ACROSS MUCH OF
OK. WATER VAPOR ALSO SHOWING SHORTWAVE TROUGH DROPPING SOUTHEAST OUT
OF SOUTHERN CANADA INTO THE NORTHERN PLAINS. MODELS ARE SIMILAR IN
TRYING TO PHASE THIS NORTHERN STREAM WITH UPPER LOW MOVING OUT OF
THE SOUTHWEST WHICH WILL HELP TO KEEP FORCING ACROSS MUCH OF THE CWA
THIS MORNING AND ACROSS MAINLY THE SOUTHERN CWA LATER THIS AFTERNOON
AND EVENING. THIS WILL ALSO ALLOW FOR THE SOUTHWEST SYSTEM TO MOVE
OUT INTO THE PLAINS A LITTLE FURTHER SOUTH THAN EARLIER RUNS HAD
INDICATED AND SHOULD ALLOW FOR NOT ONLY THE 850 AND SFC FRONTS TO
MOVE SOUTH EVEN FASTER LATER TODAY...BUT ALSO SHOULD ALLOW FOR
CORRIDOR OF HEAVIER RAINS LATER TODAY AND THIS EVENING TO SET UP
FURTHER SOUTH OF THE CWA ACROSS THE OZARKS AND ALLOW FOR A RAPID
DECREASE IN PRECIP CHANCES NORTH TO SOUTH LATER TONIGHT. WILL KEEP A
SLIGHT CHANCE EARLY SATURDAY IN THE FAR SOUTHEAST CWA...BUT THIS MAY
NEED TO BE REMOVED IN LATER FCSTS IF MODEL TRENDS PERSIST.

CLOUDCOVER/PRECIP AND LOW LEVEL CAA WILL LIMIT HIGHS TODAY TO ONLY
THE UPPER 40S NORTHWEST CORNER OF THE CWA TO LOW 60S FAR SOUTHEAST
CORNER. CLOUDS SHOULD BEGIN TO DECREASE NORTH TO SOUTH THROUGH THE
MORNING SATURDAY AS TROUGH AXIS SHIFTS EASTWARD. NORTHERN STREAM
SHORTWAVES ROTATING SOUTHEAST AROUND THE NORTHERN PLAINS UPPER
TROUGH LOOK FURTHER NORTH OF THE CWA THAN PREVIOUS RUNS AND WILL
KEEP FCST FOR THE REST OF THE WEEKEND DRY FOR NOW. RETURN LOW LEVEL
FLOW MORE TO THE WEST LATE SATURDAY NIGHT AND AGAIN BY EARLY MONDAY
APPEARS TO BE KEEPING LOW TEMPS BOTH MORNING UP A LITTLE FROM
PREVIOUS FCST...ALTHOUGH DID NOT MAKE A BIG ADJUSTMENT UP AT THIS
TIME DUE TO UNCERTAINTIES WITH THE WINDS/CLOUDS AND THE DRY AIR THAT
WILL BE IN PLACE. TWO SHORTWAVES...ONE ON TUESDAY AND THEN AGAIN ON
WEDNESDAY PASS MAINLY TO THE NORTH OF THE AREA AND MOISTURE WILL BE
LACKING...SO WILL KEEP EXTENDED FCST DRY AT THAT TIME.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 30, 9:30 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
930 AM CDT FRI APR 30 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-011059-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
930 AM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS, MAINLY THROUGH MID AFTERNOON, WITH LOCALLY
HEAVY RAINFALL MAY PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

36

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:03 AM CDTFlash Flood WarningTOPJackson3 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.